Home About us Current issue Ahead of Print Back issues Submission Instructions Advertise Contact Login   

Search Article 
  
Advanced search 
 
Saudi Journal of Kidney Diseases and Transplantation
Users online: 1614 Home Bookmark this page Print this page Email this page Small font sizeDefault font size Increase font size 
 

Table of Contents   
LETTER TO THE EDITOR  
Year : 2014  |  Volume : 25  |  Issue : 3  |  Page : 669
Acute renal failure and intravascular hemolysis following henna ingestion


Department of Pediatrics, Al-Kindy College of Medicine, Baghdad University, Baghdad, Iraq

Click here for correspondence address and email

Date of Web Publication9-May-2014
 

How to cite this article:
Al-Mendalawi MD. Acute renal failure and intravascular hemolysis following henna ingestion. Saudi J Kidney Dis Transpl 2014;25:669

How to cite this URL:
Al-Mendalawi MD. Acute renal failure and intravascular hemolysis following henna ingestion. Saudi J Kidney Dis Transpl [serial online] 2014 [cited 2021 Mar 7];25:669. Available from: https://www.sjkdt.org/text.asp?2014/25/3/669/132233
To the Editor,

This is with reference to the paper entitled acute renal failure and intravascular hemolysis following henna ingestion published recently in the Saudi Journal of Kidney Diseases and Transplantation. [1] Surprisingly, the authors did not include reticulocyte count and blood film in the panel of laboratory investigations of their reported patient who presented with jaundice and pallor that rapidly progressed to acute renal failure after ingestion of henna. I presume that the clinical picture and laboratory data of the studied patient suggested a hemolytic crisis. Accordingly, glucose-6-phosphate dehydrogenase (G6PD) deficiency ought to be seriously considered. My assumption is additionally supported by the following two points: (a) Lawsone (2-hydroxy-1, 4-naphthoquinone), which is the active ingredient of henna, can induce hemolysis in G6PD-deficient patients after cutaneous exposure or ingestion [2] and (b) G6PD is common in Saudi Arabia, and a sizeable number of patients present with hemolytic episodes. The hemolytic crisis, however, is not always related to the intake of fava beans. [3] Therefore, as a part of regular follow-up, G6PD enzyme essay should be performed on the reported patient three to four months after full clinical and biochemical recovery to exclude G6PD deficiency.

Conflict of Interest: None

 
   References Top

1.Qurashi HE, Qumqumji AA, Zacharia Y. Acute renal failure and intravascular hemolysis following henna ingestion. Saudi J Kidney Dis Transpl 2013;24:553-6.  Back to cited text no. 1
[PUBMED]  Medknow Journal  
2.Perinet I, Lioson E, Tichadou L, Glaizal M, de Haro L. Hemolytic anemia after voluntary ingestion of henna (Lawsonia inermis) decoction by a young girl with G6PD deficiency. Med Trop (Mars) 2011;71:292-4.  Back to cited text no. 2
    
3.Gandapur AS, Qureshi F, Mustafa G, Baksh S, Ramzan M, Khan MA. Frequency of glucose 6 phosphate dehydrogenase deficiency and related hemolytic anemia in Riyadh, Saudi Arabia. J Ayub Med Coll Abbottabad 2002; 14:24-6.  Back to cited text no. 3
    

Top
Correspondence Address:
Prof. Mahmood Dhahir Al-Mendalawi
Department of Pediatrics, Al-Kindy College of Medicine, Baghdad University, Baghdad
Iraq
Login to access the Email id


DOI: 10.4103/1319-2442.132233

PMID: 24821175

Rights and Permissions




 

Top
   
 
 
    Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
    Email Alert *
    Add to My List *
* Registration required (free)  
 


 
    References
 

 Article Access Statistics
    Viewed1127    
    Printed22    
    Emailed0    
    PDF Downloaded249    
    Comments [Add]    

Recommend this journal